Skip to content

Research at St Andrews

Statistics of ambiguous rotations

Research output: Contribution to journalArticlepeer-review

Author(s)

R. Arnold, P. E. Jupp, H. Schaeben

School/Research organisations

Abstract

The orientation of a rigid object can be described by a rotation that transforms it into a standard position. For a symmetrical object the rotation is known only up to multiplication by an element of the symmetry group. Such ambiguous rotations arise in biomechanics, crystallography and seismology. We develop methods for analyzing data of this form. A test of uniformity is given. Parametric models for ambiguous rotations are presented, tests of location are considered, and a regression model is proposed. An example involving orientations of diopside crystals (which have symmetry of order 2) is used throughout to illustrate how our methods can be applied.
Close

Details

Original languageEnglish
Pages (from-to)73-85
JournalJournal of Multivariate Analysis
Volume165
Early online date21 Nov 2017
DOIs
Publication statusPublished - May 2018

    Research areas

  • Frame, Orientation, Regression, Symmetric array, Symmetry, Test of location, Test of uniformity

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Measures of goodness of fit obtained by almost-canonical transformations on Riemannian manifolds

    Jupp, P. E. & Kume, A., Mar 2020, In: Journal of Multivariate Analysis. 176, 104579.

    Research output: Contribution to journalArticlepeer-review

  2. Orientations of symmetrical objects

    Jupp, P. E. & Arnold, R., 2019, Applied Directional Statistics: Modern Methods and Case Studies. Ley, C. & Verdebout, T. (eds.). Boca Raton, London, New York: CRC Press, p. 25-44 20 p.

    Research output: Chapter in Book/Report/Conference proceedingChapter

  3. Bimodal or quadrimodal? Statistical tests for the shape of fault patterns

    Healy, D. & Jupp, P., 22 Aug 2018, In: Solid Earth. 9, 4, p. 1051-1060 10 p.

    Research output: Contribution to journalArticlepeer-review

  4. A general setting for symmetric distributions and their relationship to general distributions

    Jupp, P. E., Regoli, G. & Azzalini, A., Jun 2016, In: Journal of Multivariate Analysis. 148, p. 107-119

    Research output: Contribution to journalArticlepeer-review

  5. Copulae on products of compact Riemannian manifolds

    Jupp, P. E., Sep 2015, In: Journal of Multivariate Analysis. 140, p. 92-98

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. Measures of goodness of fit obtained by almost-canonical transformations on Riemannian manifolds

    Jupp, P. E. & Kume, A., Mar 2020, In: Journal of Multivariate Analysis. 176, 104579.

    Research output: Contribution to journalArticlepeer-review

  2. A general setting for symmetric distributions and their relationship to general distributions

    Jupp, P. E., Regoli, G. & Azzalini, A., Jun 2016, In: Journal of Multivariate Analysis. 148, p. 107-119

    Research output: Contribution to journalArticlepeer-review

  3. Copulae on products of compact Riemannian manifolds

    Jupp, P. E., Sep 2015, In: Journal of Multivariate Analysis. 140, p. 92-98

    Research output: Contribution to journalArticlepeer-review

  4. New discrete Appell and Humbert distributions with relevance to bivariate accident data

    Kemp, A. W., Jan 2013, In: Journal of Multivariate Analysis. 113, p. 2-6 5 p.

    Research output: Contribution to journalArticlepeer-review

ID: 251485759

Top